Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 24, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 29, 2017, 4:10 PM EDT for Bland County, Smyth County, Wythe County, Virginia. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2017, 4:10 PM EDT (20:10 UTC)
- Expired
- Apr 29, 2017, 5:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bland County, VA, Smyth County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 4:18 PM EDT | HAIL 1 | Rural Retreat, VA | |
| Apr 29, 4:30 PM EDT | HAIL 0.88 | Rural Retreat, VA | |
| Apr 29, 4:55 PM EDT | HAIL 0.5 | 2 Wsw Wytheville, VA | DIME SIZED HAIL LASTED 3 TO 5 MINUTES. |
| Apr 29, 4:57 PM EDT | HAIL 1 | 1 Wnw Wytheville, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
913
WUUS51 KRNK 292010
SVRRNK
VAC021-173-197-292115-
/O.NEW.KRNK.SV.W.0024.170429T2010Z-170429T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
410 PM EDT SAT APR 29 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
East central Smyth County in southwestern Virginia...
Southeastern Bland County in southwestern Virginia...
Wythe County in southwestern Virginia...
* Until 515 PM EDT
* At 410 PM EDT, a severe thunderstorm was located near Marion
Wytheville, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wytheville...
Rural Retreat...
Max Meadows...
Long Spur...
and Marion Wytheville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3700 8126 3713 8094 3703 8089 3698 8084
3694 8081 3679 8135 3687 8139
TIME...MOT...LOC 2010Z 239DEG 10KT 3685 8133
HAIL...1.00IN
WIND...60MPH
$$
RS3 follow-up statements
719
WWUS51 KRNK 292032
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
432 PM EDT SAT APR 29 2017
VAC173-292038-
/O.CAN.KRNK.SV.W.0024.000000T0000Z-170429T2115Z/
Smyth VA-
432 PM EDT SAT APR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR
EAST CENTRAL SMYTH COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
Smyth County. Therefore, the warning has been cancelled for Smyth
County.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3700 8126 3713 8094 3703 8089 3698 8084
3694 8081 3682 8128 3691 8133
TIME...MOT...LOC 2028Z 236DEG 17KT 3688 8126
$$
VAC021-197-292115-
/O.CON.KRNK.SV.W.0024.000000T0000Z-170429T2115Z/
Bland VA-Wythe VA-
432 PM EDT SAT APR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN BLAND AND WYTHE COUNTIES...
At 428 PM EDT, a severe thunderstorm was located over Rural Retreat,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees. Torrential rainfall is also
occurring with this storm, and will lead to flooded
roadways.
Locations impacted include...
Wytheville...
Rural Retreat...
Max Meadows...
Long Spur...
and Fort Chiswell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3700 8126 3713 8094 3703 8089 3698 8084
3694 8081 3682 8128 3691 8133
TIME...MOT...LOC 2028Z 236DEG 17KT 3688 8126
HAIL...1.00IN
WIND...60MPH
$$
RS036
WWUS51 KRNK 292046
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
446 PM EDT SAT APR 29 2017
VAC021-197-292115-
/O.CON.KRNK.SV.W.0024.000000T0000Z-170429T2115Z/
Bland VA-Wythe VA-
446 PM EDT SAT APR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN BLAND AND NORTHERN WYTHE COUNTIES...
At 445 PM EDT, a severe thunderstorm was located over Favonia, moving
northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees. Torrential rainfall is also
occurring with this storm, and will lead to flooded
roadways.
Locations impacted include...
Wytheville...
Max Meadows...
Long Spur...
Fort Chiswell...
and Grahams Forge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3713 8094 3703 8089 3698 8084 3694 8081
3687 8123 3696 8125
TIME...MOT...LOC 2045Z 237DEG 13KT 3693 8118
HAIL...1.00IN
WIND...60MPH
$$
RS996
WWUS51 KRNK 292108
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
508 PM EDT SAT APR 29 2017
VAC021-197-292117-
/O.EXP.KRNK.SV.W.0024.000000T0000Z-170429T2115Z/
Bland VA-Wythe VA-
508 PM EDT SAT APR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN BLAND AND NORTHERN WYTHE COUNTIES WILL EXPIRE AT 515 PM
EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, heavy rain
is still possible with this thunderstorm.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3713 8094 3703 8089 3698 8084 3694 8081
3687 8123 3696 8125
TIME...MOT...LOC 2107Z 239DEG 10KT 3696 8111
$$
RSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:51 PM EDT, 19 minutes earlier.
Area forecast discussion, Apr 29, 3:51 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 351 PM EDT Sat Apr 29 2017 .SYNOPSIS... High pressure offshore will maintain a warm and humid southerly flow of air across the region through Sunday. A strong cold front will then move through the area Monday with showers and thunderstorms, followed by some cooler, but near seasonal temperatures through the first part of next week. && .NEAR TERM /THROUGH SUNDAY/... As of 350 PM EDT Saturday... Satellite imagery shows a Cu field along the NC/VA border with other diurnally forced convective clouds starting to sprout up. With warm air aloft providing an effective cap, do not see much potential for anything more than a stray shower/storm mainly in the mountains where orographic forcing may boost lift, though some cells have just managed to launch in the far southwest and HRRR seems to have a handle on this so will lean heavily on the latest solution for structure of POP/QPF grids though late this afternoon. It is worth noting that in this juicy airmass instability is AOA 2500J/KG, so any storms will have a good amount of energy to tap and can produce heavy downpours, gusty winds, and possibly some hail. Expect tonight to be quite similar to last night with mainly dry conditions after any evening precipitation dissipates, followed by patchy fog and a bloom of low clouds spreading up from the south. Sunday is expected to be much like today with perhaps a slightly higher chance of a shower/storm mainly later in the afternoon, with increasing chances for precipitation arriving after dark. Temperatures will remain quite warm, though with a bit more cloud cover Sunday will be a few ticks cooler. Lows tonight will be in the middle 60s east of the Blue Ridge with upper 50s/lower 60s to the west. Highs tomorrow will generally be 80 to 85 in the east, middle 70s west. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... As of 235 PM EDT Saturday... Good consensus on the overall pattern evolution Sunday night through Tuesday. Deepening 500 MB closed low tracks from Kansas on Sunday evening to Lake Superior early Tuesday morning. Using the timing of the slightly faster GFS for the frontal passage on Monday. This puts the cold front from eastern Ohio to eastern Tennessee 8AM Monday morning and from eastern Pennsylvania to eastern North Carolina by 2AM Tuesday. Still expecting strong pre frontal winds and Convective Available Potential Energy possibly in the 1000-2000 J/kg range Monday afternoon and evening. Clouds from showers and thunderstorms upstream or from widespread low stratus in the foothills and piedmont Monday morning will have a large impact on how much heating and instability there will be later in the day. Good surge of lower 850MB temperatures on Monday night along with pressure rises around +5MB/6hrs so will keep winds gusty. Western upslope areas will stay in the clouds behind the front Monday night. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... As of 235 PM EDT Saturday... Larger differences in the synoptic pattern show up in the different models by Wednesday. WPC leaning heavily on the ensembles with keeps a progressive amplified eastern trough. Surface low moves far enough northeast to relax the pressure gradient on lighten the winds by Tuesday night. Will have highest probability of precipitation on Wednesday night through Thursday night. Then with lower confidence due to the large spread in the guidance will have lower probability of precipitation by Saturday and Sunday. Will be keeping maximum temperatures below normal for Thursday through Saturday. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... As of 200 PM EDT Saturday... Expecting generally VFR conditions at all TAF sites through the early portion of the TAf period, though satellite imagery is showing a Cu field along the NC/VA border with other diurnally forced convective clouds starting to sprout up. With warm air aloft providing an effective cap, believe there may be a brief tempo to an MVFR cig, especially around KDAN. With orographic forcing, a stray shower/storm is possible in the mountains but minimal to no activity expected elsewhere so will only use VCTS at KBCB due to proximity to terrain. Expect tonight to be quite similar to last night with mainly dry conditions after any evening precipitation dissipates, followed by patchy fog and a bloom of low clouds spreading up from the south. Will indicate and MVFR cig at KDAN and nothing lower than a tempo to MVFR vsby at KLWB and KBCB. Sunday is expected to be much like today with perhaps a slightly higher chance of a shower/storm but mainly later in the afternoon after this TAF valid period. Winds will be light. Extended Aviation Discussion... As a low pressure system approaches from the west late Sunday night, the potential for showers and thunderstorms will increase over the western mountains by early Monday. The cold front associated with this system should reach the Appalachians Monday and depart offshore by Tuesday morning. As such, expect the best chance of MVFR conditions during the frontal passage from west to east during Monday. VFR conditions return behind the front on gusty westerly winds Tuesday followed by continued good flying weather under high pressure Tuesday night into much of Wednesday. However moisture may return to the mountains by late in the day Wednesday with local MVFR possible in isolated showers by the end of the day. && .CLIMATE... Potential for high temperature records to be broken Saturday, April 29, as well as record warm lows for the 29th Current record/year Roanoke 89/1915 Lynchburg 88/1974 Danville 91/1981 Bluefield 83/1996 Blacksburg 83/1974 Current record/year Roanoke 63/1956 Lynchburg 66/1956 Danville 65/1956 Bluefield 63/1991 Blacksburg 59/1962 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/MBS NEAR TERM...MBS SHORT TERM...AMS LONG TERM...AMS AVIATION...JH/MBS CLIMATE...JR/WP
Hazardous weather outlook, Apr 29, 3:34 AM EDT, 12 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 334 AM EDT Sat Apr 29 2017 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 300745- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 334 AM EDT Sat Apr 29 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to isolated severe thunderstorms will be possible Monday, associated with the passage of a strong cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-020-VAZ043>047-058-059-300745- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 334 AM EDT Sat Apr 29 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to isolated severe thunderstorms will be possible Monday afternoon, associated with the passage of a strong cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 29, 3:26 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
326 PM EDT SAT APR 29 2017
VAZ012-292030-
Wythe-
326 PM EDT SAT APR 29 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WYTHE COUNTY...
At 326 PM EDT, a strong thunderstorm was located over Marion
Wytheville, moving northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Wytheville...
Rural Retreat...
and Favonia.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3705 8122 3704 8120 3702 8118 3703 8115
3699 8104 3685 8130 3690 8132 3692 8134
TIME...MOT...LOC 1926Z 220DEG 16KT 3689 8132
RSSpecial weather statement, Apr 29, 3:36 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
336 PM EDT SAT APR 29 2017
VAZ009-292030-
Smyth-
336 PM EDT SAT APR 29 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SMYTH COUNTY...
At 335 PM EDT, a strong thunderstorm was located over Mount Rogers
National Recreation Area, moving northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Marion...
Mount Rogers National Recreation Area...
Sugar Grove...
Atkins...
and Marion Wytheville.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 3682 8152 3692 8134 3690 8133 3683 8129
3674 8145
TIME...MOT...LOC 1935Z 240DEG 15KT 3679 8142
RSSpecial weather statement, Apr 29, 4:07 PM EDT, 3 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 407 PM EDT SAT APR 29 2017 VAZ010-012-013-292045- Pulaski-Bland-Wythe- 407 PM EDT SAT APR 29 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PULASKI...SOUTHEASTERN BLAND AND NORTHEASTERN WYTHE COUNTIES... At 406 PM EDT, a strong thunderstorm was located near Wytheville, moving northeast at 25 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Pulaski... Wytheville... Max Meadows... Long Spur... and Mechanicsburg. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3695 8110 3702 8116 3719 8092 3704 8074 TIME...MOT...LOC 2006Z 242DEG 23KT 3700 8107 RS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 3:26 PM EDT | Special Weather Statement | RNK | Wythe | 64 min |
| Apr 29, 3:36 PM EDT | Special Weather Statement | RNK | Smyth | 54 min |
| Apr 29, 4:07 PM EDT | Special Weather Statement | RNK | Bland | 38 min |
| Apr 29, 4:41 PM EDT | Flash Flood Warning | RNK | Smyth, Wythe | 6 hr |
| Apr 29, 4:51 PM EDT | Special Weather Statement | RNK | Smyth | 24 min |
| Apr 29, 5:16 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 36 min |
| Apr 29, 5:23 PM EDT | Special Weather Statement | RNK | Tazewell | 22 min |
| Apr 29, 5:29 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, City of Covington | 43 min |
| Apr 29, 5:48 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 26 min |
| Apr 29, 6:07 PM EDT | Special Weather Statement | RNK | Tazewell | 23 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.